Montana, 2012

High Wind in Montana, June 6, 2012

June 6, 2012 · NWS TFX · 1 event in 1 county or zone

Strong winds developed over the Northern Rocky Mountain front and its eastern slopes.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong winds developed over the Northern Rocky Mountain front and its eastern slopes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 6, 1:37 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 6, 1:37 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT WED JUN 6 2012

.DISCUSSION...
TONIGHT NIGHT THROUGH FRIDAY...AN UPPER LEVEL LOW PRESSURE CENTER
WILL CONTINUE TO MOVE NORTH WHILE...TO THE WEST...ANOTHER LOW
PRESSURE TROF WILL MOVE OVER THE WEST COAST. WINDS WILL DIMINISH
QUICKLY ACROSS THE PLAINS THIS EVENING AS THE SURFACE PRESSURE
GRADIENT RELAXES. WEAK HIGH PRESSURE WILL BUILD AND KEEP THE REGION DRY
ON THURSDAY BEFORE HEIGHTS BEGIN TO FALL AGAIN THURSDAY NIGHT.
STRONG WINDS ALOFT WILL CROSS THE ROCKIES THURSDAY NIGHT ALTHOUGH
THE LOW PRESSURE CENTER WILL REMAIN WELL WEST OVER THE WEST COAST OF
WASHINGTON. SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE REGION THE
AIR MASS WILL BECOME SLIGHTLY UNSTABLE FRIDAY AFTERNOON. ZELZER

FRIDAY NIGHT THROUGH WEDNESDAY NIGHT...THERE CONTINUES TO BE GOOD
AGREEMENT AMONG THE LONG RANGE MODELS WITH THE GENERAL TREND DURING
THIS PERIOD. HAVE THEREFORE BEEN STEADILY INCREASING THE CHANCE OF
PRECIPITATION FRIDAY NIGHT AND AGAIN SATURDAY NIGHT THROUGH SUNDAY
NIGHT. MOISTURE AHEAD OF AN APPROACHING PACIFIC LOW PRESSURE SYSTEM
WILL COMBINE WITH A STRONG ASSOCIATED COLD FRONT TO KEEP A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE TFX CWA FRIDAY NIGHT.
THE CHANCE DECREASES TEMPORARILY ON SATURDAY AS THE CORE OF THE
SYSTEM MOVES OVER THE AREA AND AN APPROACHING CANADIAN COLD FRONT
CAUSES WESTERLY DOWNSLOPE WINDS TO INCREASE. IN THE WAKE OF THE
SYSTEM...A MORE UNSETTLED NORTHWEST FLOW ALOFT WILL COMBINE WITH THE
PASSAGE OF A CANADIAN COLD FRONT TO SHIFT THE BREEZY SURFACE WINDS
MORE NORTHERLY...ALLOWING UPSLOPE ENHANCEMENT TO BRING ANOTHER GOOD
CHANCE FOR PRECIPITATION TO THE AREA SATURDAY NIGHT THROUGH SUNDAY
NIGHT. THE PASSAGE OF THE INITIAL PACIFIC COLD FRONT AND THE
SECONDARY CANADIAN COLD FRONT WILL KEEP TEMPERATURES ABOUT 10
DEGREES COOLER THAN SEASONAL AVERAGES DURING THIS TIME.
HOWEVER...TEMPERATURES WILL WARM BACK UP TO NEAR TO SLIGHTLY ABOVE
NORMAL BEGINNING ON MONDAY AS A WEAK UPPER LEVEL RIDGE OF HIGH
PRESSURE MOVES INTO THE AREA. THERE WILL BE WEAK DISTURBANCES AND
ASSOCIATED MOISTURE MOVING THROUGH THE TFX CWA DURING THIS
TIME...WHICH WILL KEEP A SLIGHT CHANCE OF MAINLY AFTERNOON/EVENING
SHOWERS/THUNDERSTORMS ACROSS THE AREA.  COULSTON

&&

.AVIATION...
UPDATED 1145Z.
AN UPPER LEVEL DISTURBANCE CONTINUES TO TRACK NORTH ALONG THE ROCKY
MOUNTAIN FRONT AND IS RESPONSIBLE FOR THE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS OVER THE NORTHWEST PORTION OF THE COUNTY
WARNING AREA. AS THE DISTURBANCE MOVES FURTHER NORTH...PRECIPITATION
WILL GRADUALLY DECREASE AFTER 18Z. GUSTY WESTERLY SURFACE WINDS WILL
DEVELOP OVER THE PLAINS WITH THE STRONGEST WINDS ALONG THE NORTHERN
ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. SNOW WILL ALSO FALL OVER
THE HIGHER ELEVATIONS OF THE ROCKY MOUNTAIN FRONT. VFR CONDITIONS
PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF SHOWERS AND/OR
THUNDERSTORMS. WESTERN MOUNTAINS WILL BE OBSCURED AT TIMES.

&&

.HYDROLOGY...HEAVY RAIN OVER THE HEADWATERS OF THE SUN RIVER
HAS CAUSED OUTFLOW FROM GIBSON DAM TO INCREASE. SIGNIFICANT RISES
ALONG THE SUN RIVER CAN BE EXPECTED DURING THE NEXT FEW DAYS.
THESE RISES ARE EXPECTED TO CAUSE MINOR FLOODING ALONG THE SUN RIVER
THIS TONIGHT THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  40  74  47  70 /   0   0  10  20
CTB  36  71  46  65 /  10   0  10  30
HLN  40  75  48  72 /  10   0  10  20
BZN  33  74  42  76 /   0  10  10  20
WEY  26  66  36  66 /   0   0  10  20
DLN  33  72  43  71 /   0  10  10  20
HVR  40  76  49  76 /  10  10  10  20
LWT  38  71  44  74 /   0  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT.
A FLOOD WARNING UNTIL SATURDAY FOR THE SUN RIVER

&&

SHORT TERM...ZELZER
LONG TERM...COULSTON
AVIATION...BRITTON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 6, 9:11 AM MST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1011 AM MDT WED JUN 6 2012

MTZ009-071615-
NORTHERN ROCKY MOUNTAIN FRONT-
1011 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
THE NORTHERN ROCKY MOUNTAIN FRONT.

A WINTER WEATHER ADVISORY IS ALSO IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR THE MARIAS PASS AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ010-071615-
EASTERN GLACIER-
1011 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
EASTERN GLACIER COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-011-013>015-044>055-071615-
BEAVERHEAD-HILL-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-
MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1011 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-071615-
CASCADE-
1011 AM MDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING IS IN EFFECT FOR SUN RIVER NEAR SIMMS AND VAUGHN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FLOOD WARNING FOR THE SUN RIVER NEAR SIMMS AND VAUGHN WILL
CONTINUE THROUGH SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 6, 8:38 AM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 AM MDT WED JUN 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     WHITE SULPHUR SPRINGS   46.55N 110.90W
06/05/2012                   MEAGHER            MT   PUBLIC

            TWO REPORTS OF FUNNEL LIFTING AND DROPPING AND ONE
            REPORT OF UNCONFIRMED TORNADO

0344 PM     HAIL             WHITE SULPHUR SPRINGS   46.55N 110.90W
06/05/2012  E1.50 INCH       MEAGHER            MT   TRAINED SPOTTER

            ESTIMATED PING PONG BALL SIZE HAIL

0344 PM     HAIL             WHITE SULPHUR SPRINGS   46.55N 110.90W
06/05/2012  E1.75 INCH       MEAGHER            MT   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTS GOLF BALL SIZE HAIL IN WHITE
            SULPHUR SPRINGS FALLING AT THE SHERIFF OFFICE.

0350 PM     HAIL             WHITE SULPHUR SPRINGS   46.55N 110.90W
06/05/2012  E1.00 INCH       MEAGHER            MT   TRAINED SPOTTER

0358 PM     HAIL             4 W BOZEMAN             45.68N 111.13W
06/05/2012  E0.75 INCH       GALLATIN           MT   PUBLIC

            ESTIMATED 0.75 INCH HAIL REPORTED ALONG FRONTAGE ROAD
            WEST OF BOZEMAN

0417 PM     HAIL             WHITE SULPHUR SPRINGS   46.54N 110.90W
06/05/2012  M2.00 INCH       MEAGHER            MT   TRAINED SPOTTER

            HAIL MEASUED AT 2.0 INCHES

0441 PM     HAIL             WOLF CREEK              47.01N 112.07W
06/05/2012  E0.88 INCH       LEWIS AND CLARK    MT   PUBLIC

            DIME TO NICKEL SIZE HAIL FALLING IN THE WOLF CREEK
            AREA.

0445 PM     HAIL             3 N WOLF CREEK          47.05N 112.07W
06/05/2012  E0.88 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            NICKEL SIZE HAIL FALLING NORTH OF WOLF CREEK.

0455 PM     HAIL             BELGRADE                45.78N 111.18W
06/05/2012  E0.25 INCH       GALLATIN           MT   TRAINED SPOTTER

0500 PM     HAIL             3 ESE WOLF CREEK        46.99N 112.01W
06/05/2012  E1.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            HAIL UP TO WALNUT SIZE IN THE HOLTER LAKE AREA.

0530 PM     HAIL             7 SSW UTICA             46.87N 110.14W
06/05/2012  E1.75 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED BY TRAINED SPOTTER

0540 PM     HAIL             SHERIDAN                45.46N 112.19W
06/05/2012  E0.25 INCH       MADISON            MT   EMERGENCY MNGR

            PEA SIZE HAIL AND WIND GUSTS AROUND 45 MPH IN THE
            SHERIDAN AREA.

0541 PM     TORNADO          HOBSON                  47.00N 109.87W
06/05/2012                   JUDITH BASIN       MT   PUBLIC

            TORNADO SPOTTED ON THE GROUND WITH DAMAGE

0541 PM     TSTM WND DMG     3 WSW HOBSON            46.99N 109.92W
06/05/2012                   JUDITH BASIN       MT   PUBLIC

            LARGE GARAGE FLATTENED

0550 PM     HAIL             2 NW BENCHLAND          47.10N 110.06W
06/05/2012  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            ESTIMATED 1.0 INCH HAIL WITH ROTATION IN SE CORNER OF
            WALL CLOUD

0555 PM     TSTM WND GST     7 SW BELT               47.31N 111.03W
06/05/2012  E50 MPH          CASCADE            MT   TRAINED SPOTTER

            ESTIMATED 50 MPH WINDS

0600 PM     HAIL             4 NNE WINDHAM           47.13N 110.11W
06/05/2012  E1.00 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

0600 PM     HEAVY RAIN       4 NNE WINDHAM           47.13N 110.11W
06/05/2012  M1.15 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

0618 PM     HAIL             DENTON                  47.32N 109.95W
06/05/2012  E1.75 INCH       FERGUS             MT   FIRE DEPT/RESCUE

            ESTIMATED GOLF BALL SIZE HAIL WITH FUNNEL CLOUD
            OBSERVED

0653 PM     TORNADO          COFFEE CREEK            47.35N 110.08W
06/05/2012                   FERGUS             MT   LAW ENFORCEMENT

            LOCAL LAW ENFORCEMENT CONFIRMED TORNADO ON GROUND WITH
            LARGE PATH AND DAMAGE

0655 PM     HAIL             16 E GERALDINE          47.60N 109.92W
06/05/2012  E1.00 INCH       CHOUTEAU           MT   PUBLIC

            ESTIMATED 1.0 INCH PLUS SIZE HAIL

0733 PM     TORNADO          BIG SANDY               48.18N 110.11W
06/05/2012                   CHOUTEAU           MT   TRAINED SPOTTER

            SPOTTER CONFIRMED CONE TORNADO

0733 PM     TORNADO          8 SE BIG SANDY          48.10N 109.99W
06/05/2012                   CHOUTEAU           MT   TRAINED SPOTTER

            SPOTTER CONFIRMED CONE TORNADO APPROX 8 MILES SSE OF
            BIG SANDY

0733 PM     TORNADO          BIG SANDY               48.18N 110.11W
06/05/2012                   CHOUTEAU           MT   LAW ENFORCEMENT

            REPORT OF TREE DAMAGE AND A TREE THAT FELL ONTO A HOUSE

0735 PM     HAIL             5 N LOMA                48.01N 110.50W
06/05/2012  E0.50 INCH       CHOUTEAU           MT   TRAINED SPOTTER

0758 PM     HAIL             8 W BIG SANDY           48.18N 110.29W
06/05/2012  E1.25 INCH       CHOUTEAU           MT   TRAINED SPOTTER

0850 PM     HEAVY RAIN       RUDYARD                 48.56N 110.56W
06/05/2012  M1.00 INCH       HILL               MT   TRAINED SPOTTER

            MEASURED 1 INCH IN 15 MINUTES

0900 PM     TSTM WND GST     8 WSW FAIRFIELD         47.58N 112.15W
06/05/2012  E50 MPH          TETON              MT   TRAINED SPOTTER

            REPORT OF AT LEAST 50 MPH WIND GUSTS

0900 PM     HEAVY RAIN       20 N INVERNESS          48.85N 110.69W
06/05/2012  M1.10 INCH       HILL               MT   TRAINED SPOTTER

            PEA SIZE HAIL ALSO REPORTED

0915 PM     HAIL             GEYSER                  47.27N 110.49W
06/05/2012  E0.88 INCH       JUDITH BASIN       MT   TRAINED SPOTTER

            NICKEL SIZE HAIL AND 0.50 INCHES OF RAIN

0930 PM     HEAVY RAIN       8 WSW FAIRFIELD         47.58N 112.15W
06/05/2012  M1.08 INCH       TETON              MT   TRAINED SPOTTER

            RAIN FELL IN LESS THAN ONE HALF HOUR.

0935 PM     HAIL             FORT BENTON             47.83N 110.66W
06/05/2012  E0.50 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            HALF INCH HAIL JUST WEST OF FORT BENTON.

1000 PM     TSTM WND GST     3 SW CONRAD             48.14N 111.99W
06/05/2012  E55 MPH          PONDERA            MT   PUBLIC

            ESTIMATED 55 MPH WINDS AND HEAVY RAIN.

1015 PM     TSTM WND GST     CONRAD                  48.17N 111.95W
06/05/2012  M55 MPH          PONDERA            MT   AWOS

            55 MPH AT THE CONRAD AIRPORT.

0614 AM     HEAVY RAIN       4 NNE THE KNEES         48.08N 111.26W
06/06/2012  M0.64 INCH       CHOUTEAU           MT   TRAINED SPOTTER

            OVERNIGHT STORM TOTAL

0735 AM     HEAVY RAIN       SHELBY                  48.51N 111.86W
06/06/2012  M1.20 INCH       TOOLE              MT   CO-OP OBSERVER

            OVERNIGHT TOTAL

&&

BRITTON

Event by event

1 high wind. Local standard time, as filed.

High Wind, Toole

When
June 6, 2:29 PM MST to 9:00 PM MST
Where
Toole forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Wind gust to 50 knots (58mph) was measure at the Sweet Grass DOT site 6 miles NNW of Sunburst.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396839.